If a horse has had EPM - even a fully resolved case of EPM as is the case with my three horses - they can have recurrence of symptoms. One of the commonest reasons for this is vaccinations. Now, I'm not at all advocating foregoing vaccinations. But it's important to realize that horses who have had EPM may experience a flare up of symptoms - usually the same symptoms they had when they had an infection with EPM (these symptoms can vary widely from horse to horse). These flare ups are not due to the active agent of the vaccine itself, but usually are due to the adjuvants that are included with the vaccine to promote an immune response. These can trigger an inflammatory response that can cause symptoms that mirror what the horse showed during an active case of EPM.
Recently, Pie had a minor flare up - he showed a minor hind end unevenness, and some difficulty picking his feet. It went away quickly and nothing more was required. This week Dawn had a flare up, probably due to her rabies vaccination about two weeks ago (these reactions often occur 10-14 days after vaccinations). In her case, she was "sprawly" in her stance on cross ties - she's usually very squared up - and her foot placement tests were very abnormal. When I rode her, and even when she was led, she was a bit "fumbly" with her foot placement - not off but very much not quite right. She also shifted her weight when I mounted - this is unusual for her.
Since Dawn's symptoms were more serious, I gave her a 500-lb. dose of Banamine yesterday morning. By the same afternoon, she was moving much more confidently, and galloped off to the pasture with several nice flying lead changes. I haven't ridden her since then, but I expect she'll be fine.
(If any of you are new to this blog and want all the details on our experiences with EPM and Lyme, please visit that page.)
Guess she didn't want Red to get all the attention . . .